Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 13, 2021Larimer County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 13, 2021, 12:53 PM MDT for Larimer County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 12:53 PM MDT (18:53 UTC)
Expired
Jul 13, 2021, 1:30 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS85 KBOU 131853
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1253 PM MDT Tue Jul 13 2021
 
COZ033-131930-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1253 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 130
PM MDT...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pingree Park, or 28 miles west of Fort Collins, moving east at 10
mph.

Penny size hail will be possible with this storm. 

Locations impacted include...
Pennock Pass and Pingree Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4055 10548 4056 10547 4054 10542 4052 10543
      4049 10541 4051 10548 4049 10548 4050 10551
      4049 10552 4048 10550 4046 10550 4045 10563
      4058 10565 4058 10559 4055 10556 4055 10555
      4059 10552 4059 10550
TIME...MOT...LOC 1853Z 265DEG 9KT 4052 10560 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 13, 10:46 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 10:46 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1046 AM MDT Tue Jul 13 2021

.UPDATE...
Issued at 1027 AM MDT Tue Jul 13 2021

A northerly push came through early this morning which brought
some brief breezy northerly winds, cooler air and little bit more
low level moisture. There has also been some isolated convection
around and east of the Palmer Divide, which is likely along a
boundary between those northerlies and southeasterlies further
out on the plains, though observations in the area are somewhat
sparse. Those storms produced a little bit of lightning and light
rain. I increased PoP in the area and added some low QPF to get us
to the afternoon, and adjusted temperatures to match recent
observations.

Continue to look for increasing mid to upper level moisture in
northwesterly flow aloft today ahead of the approaching shortwave,
and scattered high based storms bringing mainly gusty winds and
light precipitation in the afternoon and evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 334 AM MDT Tue Jul 13 2021

Current water vapor shows moisture is slowly increasing across
Colorado (even a couple sprinkles around), and that trend of
increasing moisture will continue through the rest of the day.
Precipitable water values are starting to climb per the latest GPS
trends, rising about 0.10 to 0.20 inch in the last 9 hours. This
moisture increase is almost exclusively limited to the mid and
upper levels, as current surface dewpoints are still only in the
30s over most of the mountains and high valleys. The overall
forecast of higher shower and storm coverage still looks good with
the influx of mid/upper level moisture, as well as some weak
upper level support on the front end of the shortwave moving
across the Northern Rockies. However, these showers will be high
based due to the still dry low levels. Thus, the main threat today
will will be strong gusty winds to around 50 mph, and can't even
rule out a couple severe gusts to around 60-65 mph given DCAPE
near 1500 J/kg. MLCAPE will only be around a couple hundred J/kg,
so lightning and storm intensity is expected to be limited.

High temperatures will be quite warm and above normal levels
again, but deep layer smoke from the western U.S. wildfires may
take a couple degrees off potential highs again.

For this evening, the bulk of convection and gusty winds should
be spreading east across the plains, mostly focused along the
initial outflow/downslope pushing off the Front Range this
afternoon. That should leave behind just a little clearing, and
just a little less smoke as flow becomes more westerly and thus
less concentration from the worst fires burning in southern
Oregon.

.LONG TERM...(Wednesday through Monday)
Issued at 334 AM MDT Tue Jul 13 2021

A short wave trough will be moving across the U.S. northern
plains on Wednesday, and the sub-tropical ridge remains across
southern California. This results in increased flow aloft over
Colorado, about 25-35 kts at 500 mb. On the backside of the short
wave trough and in the wake of a likely MCS in South Dakota, a
cool front/outflow boundary should move across northeast Colorado
by early afternoon. Temperatures should be quite a bit cooler
behind the front, tempering the hottest part of the day and
resulting in highs in the low to mid 80s across much of the plains
though Lincoln and eastern Washington Counties may still reach 90
with a later arrival of the cooler air. Moisture and easterly
flow will increase behind the front but not until later in the
evening, where PW values may exceed 1.0" along the foothills, and
1.25" across far eastern Colorado. Ingredients are in place for a
decent rainfall east of the Divide but there is plenty of
uncertainty in amounts and coverage. The cooler air may cap
convection initially during the afternoon hours until better
low level moisture is advected into the area early in the
evening when the winds turn easterly well behind the front/outflow
boundary, but stability will be on the increase during the
evening hours as well. Convection that forms late afternoon into
the evening hours may be able to tap into ~1,000 J/kg instability
if the air is not as cool behind the front or the increase in
moisture arrives earlier. There should be ~35 kts of 0-6 km shear
so any convection should be somewhat organized and moving at a
pretty decent clip. It's hard to pinpoint any favored areas for
heavier rainfall so will broad brush higher PoPs for the
Continental Divide and eastern foothills in the mid afternoon,
then spread them east over time, reaching Denver metro area late
afternoon and the eastern plains through midnight and even a
little later given the increased moisture expected. At this time
we do not expect severe weather and with storm motions moving
well, the flooding threat should be low though the burn scars in
Larimer and Boulder Counties will need to be watched closely.
West of the Divide, models are hinting at a dry punch into Jackson
and perhaps even Grand County so we have reduced PoPs quite a bit
for Wednesday. Summit and Park Counties should still have enough
PW and instability to generate a good chance of afternoon
thunderstorms (>50%). Convection should move east of our area by
2AM if not sooner.

On Thursday the mid-level moisture is pushed further southeast in
the northwest flow. Overall thunderstorm chances will be less
across much of the area but with PW values still hovering around
an inch just east of the foothills to the Kansas border, and
better surface heating than Wednesday, expect scattered showers
and thunderstorms to again develop during the afternoon across
the higher elevations and move southeast across the plains.
Coverage should be less than Thursday, but instability is about
the same. Highest Pops (>50%) should be across Park County, the
southern foothills in Jefferson and Clear Creek Counties, and the
Palmer Divide. Highs across the plains and I-25 urban corridor
should be in the upper 80s, and in the mountain valleys 70s to low
80s.

On Friday the ridge migrates eastward over Arizona.  Flow aloft
weakens over us and should be pretty much westerly.  This should
help with the smoke from Oregon and N. CA as it will get advected
north of us. Of course, fires nearby like the one in the Park
Range, if it burns hot, would generate more localized smoke across
northern Colorado but overall we think the smoke situation should
be improved. There is a fair amount of low-level moisture across
far eastern Colorado, and with good southeast flow, a Denver
Cyclone should set up and bring some moisture near the I-25
corridor. The convergence zone induced by the Denver Cyclone
would be a focus for afternoon storms, but coverage should be
about the same or less than Wed/Thu. There is also enough moisture
for convection to develop across the east slopes, but in general
it looks to be drier in the low levels and a little more stable
than previous days. 700 mb temps warm a few degC as well, and with
less smoke around, highs should return to the 90s across the
plains, with 70s to low 80s in the mountain valleys and eastern
foothills.

Ensemble solutions begin to diverge this weekend into next week. The
GFS and it's ensemble members trend the ridge into western Wyoming
by Monday, while the EC and it's ensemble members keep it more over
the south-central Wyoming by Monday.  The EC's potential solutions
would be hot and mostly dry, keeping the monsoonal moisture well
south and southwest of our area.  The GFS's potential solutions are
cooler and a little wetter, especially on Sunday when some
monsoonal moisture works into central Colorado. Overall, will keep
PoPs in line with blended solutions which line up well with
climatology, with 25-40% PoPs in the mountains and foothills and
10-20% across the plains each afternoon and evening. Highs should
be in the 90s all three days across the plains with upper 70s to
mid 80s in the mountain valleys and eastern foothills. A bright
spot in this weekend's forecast and regardless of which ensemble
system is more "right", is that the flow pattern should keep any
smoke from CA or OR out of Colorado this weekend and into next
early week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1027 AM MDT Tue Jul 13 2021

Expect VFR conditions through the TAF period. Smoke will reduce
slant range visibility through the evening, then increasing
moisture and more westerly flow aloft should lead to lower overall
smoke concentrations. Scattered storms and showers are expected to
come off the high terrain this afternoon and bring erratic gusty
winds, light precipitation and limited lightning. Peak wind gusts
around 40-45 knots will be possible from these high based storms,
most likely between 21Z and 01Z. We have moved to VCTS in the TAF
with a TEMPO for variable gusts.

&&

.FIRE WEATHER...
Issued at 334 AM MDT Tue Jul 13 2021

There are some fire weather concerns with regard to dry lightning
today, as surface moisture and humidity will still be lower.
However, most storms should produce at least a brief period of
light to moderate rain as mid level moisture appears to be
increasing sufficiently for measurable rainfall from the stronger
cells (thunderstorms). If a wildfire does start, immediate
suppression efforts may be limited by the gusty outflow winds.

On the eastern plains, south winds will increase with gusts
around 30 mph, but humidity will stay above critical thresholds
despite the very warm temperatures.

Fire wx concerns are much less Wednesday through the weekend with
mostly light winds other than near thunderstorms, and each
afternoon will have diurnal thunderstorms in the higher
elevations and foothills spread east during the late afternoon
and evening hours. Not much rainfall is expected but enough
moisture and rainfall should be around to alleviate fire wx
concerns.

&&

.HYDROLOGY...
Issued at 334 AM MDT Tue Jul 13 2021

Mid level moisture will continue to increase through today,
resulting in higher shower and storm coverage this afternoon and
early evening. Low level moisture is still limited, so most
storms will still be high based. Therefore, there's just a
limited threat of a stronger storm producing minor impacts. Peak
rainfall would be 0.25 to 0.50 from an isolated stronger storm.

Wednesday looks to be the day with the best coverage and potential
for higher intensity of rainfall in the extended period. The
greatest risk would be across Cameron Peak and Calwood burn scars
given the best moisture and upslope flow will be in those areas
during the afternoon hours. Thursday though the weekend there are
slight chances of thunderstorms across much of the area typical
for mid July, especially across the higher elevations in the
mountains. At this time impacts to burn areas and elsewhere look
minimal.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...EJD
SHORT TERM...Barjenbruch
LONG TERM...Schlatter
AVIATION...EJD
FIRE WEATHER...Barjenbruch
HYDROLOGY...Barjenbruch/Schlatter
Hazardous weather outlook, Jul 13, 10:58 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Tue Jul 13 2021

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Some isolated storms around and east of the Palmer Divide this
morning have brought a little lightning, breezy winds and light
precipitation. Scattered showers and thunderstorms will develop by
this afternoon, with the main threat being strong and gusty
outflow winds to around 50 mph. A couple spots may see a brief
gusts reaching severe criteria of 60 mph. Recent burn areas will
only have a limited risk of any flooding, as even the stronger
storms today should produce only up to about half an inch of
rain. The main threat of strong, gusty winds will shift to the
eastern plains this evening. Smoke from the wildfires around the
western states will remain over the region through tonight, but
some thinning may occur this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture will increase Wednesday, which will mean greater
coverage and intensity of showers and storms. An elevated threat
of flash flooding is expected for the Cameron Peak and Calwood
burn areas, and a few isolated strong storms may bring small hail
and strong outflow winds as primary hazards.

Thursday and Friday should see gradually warmer and drier
conditions with lower precipitation chances and a more limited
threat of burn area flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 13, 12:53 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1253 PM MDT Tue Jul 13 2021

COZ033-131930-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1253 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 130
PM MDT...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pingree Park, or 28 miles west of Fort Collins, moving east at 10
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Pennock Pass and Pingree Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4055 10548 4056 10547 4054 10542 4052 10543
      4049 10541 4051 10548 4049 10548 4050 10551
      4049 10552 4048 10550 4046 10550 4045 10563
      4058 10565 4058 10559 4055 10556 4055 10555
      4059 10552 4059 10550
TIME...MOT...LOC 1853Z 265DEG 9KT 4052 10560

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:43 PM MDTAreal Flood AdvisoryBOULarimer92 min
Jul 13, 3:57 PM MDTSpecial Weather StatementBOUAdams33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.